Washington, 2019

Heavy Snow in Washington, February 27 to 28, 2019

February 27 to 28, 2019 · NWS OTX · 18 events in 4 counties and zones

Beginning on the morning of February 27th and continuing until the morning of the 28th a transiting low pressure system brought widespread moderate snow to eastern Washington with the warm front during the day of the 27th followed by the cold front during the evening and overnight hours. In general 2 to 4 inches was reported through out eastern Washington from the Cascades to the Idaho border,…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning on the morning of February 27th and continuing until the morning of the 28th a transiting low pressure system brought widespread moderate snow to eastern Washington with the warm front during the day of the 27th followed by the cold front during the evening and overnight hours. In general 2 to 4 inches was reported through out eastern Washington from the Cascades to the Idaho border, but portions of northeastern Washington including the Palouse region and the orographically favorable Northeast Mountains received heavy snow amounts from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 1:55 AM PST, 5 minutes earlier.

Area forecast discussion, Feb 27, 1:55 AM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
155 AM PST Wed Feb 27 2019

.SYNOPSIS...
Two more snow storms will move through the Inland Northwest this
week. The first will bring light to moderate snow along with some
blowing and drifting today. The second storm tonight and Thursday
will be more widespread and potentially more impactful. Expect
quieter weather for Friday and the weekend with continued cold
temperatures.

&&

.DISCUSSION...
Today through Thursday...A pair of back to back snow storms will
whack the region today and again tonight. Satellite reveals a deep
upper level low circulating off the coast this morning. Southerly
flow ahead of this low is advecting moisture into the
forecast area from the south and will continue to do so for the
next 24 hours. Two distinct short waves in this flow will enhance
available moisture into two rounds of light snow...the first one
during the day today over mainly the eastern half of the
forecast area and this system is the subject of the current raft
of winter weather advisories which will be expanded to add the L-C
valley...with a general potential for 1 to 3 inches falling
during the day today with very light accumulations possible in
the deep basin and Cascades on the far western fringe of this
storm.

Tonight hot on the heels of this first wave will come another and
potentially stronger short wave. This wave will focus most of it's
energy over the western zones and bring at least solid advisory
criteria snow amounts to the Wenatchee/Waterville area...the
Okanogan Highlands and Valley, and portions of the northern
Columbia Basin as well with another 2 to 4 inches probable over
the eastern Columbia Basin and the mountains of northeast
Washington and north Idaho. It is expected that a new raft of
highlights will need to be issued for this storm...particularly
for the western zones...but at this time in order to minimize
confusion in delineating these two storm systems the advisories
for the first storm will take precedence and be allowed to expire
before issuing a new set for the second storm later today. The
main message is that the next 24 hours will feature a one-two
punch of moderate impact snow accumulations...today and again
tonight and into Thursday morning.

On Thursday the second wave will exit to the northwest with drying
beginning in the Cascades and lee areas early in the day and
progressively spreading eastward during the day. Some clearing is
possible in the downslope areas of the Cascades lee...and winds
should be light enough to minimize blowing snow potential with a
rather weak gradient. Temperatures will continue to run well below
normal for this time of year. /Fugazzi

Thursday night through Friday: After precipitation sweeps through on
Thursday morning, drier air aloft will begin filtering in which will
cause precipitation to end for all areas except orographically
favored locations of extreme NE Washington and the Idaho Panhandle.
In addition to this, low level moisture combined with clearing skies
Thursday night will likely lead to patchy/areas of fog into Friday
morning while winds remain light.

The upper level low from Thursday's weather system will linger off
the WA/OR coast until Friday morning before finally ejecting
eastward. Numerical model guidance is in agreement that this
disturbance will move to our south leaving dry conditions for all
lower elevations as we remain under northwesterly flow aloft.
However, there is a chance mountain showers will continue over the
Idaho panhandle into Friday but will be extremely light and amount
to little, if anything.

Saturday: Meanwhile, a much broader, longwave trough will stretch
from British Columbia through Quebec. Pinwheeling around this will
be extremely cold air with 850 mb temperatures of -24 C approaching
the US border.  This bitterly cold air is forecast to come marching
into eastern Montana come Friday night and into Saturday. While the
Rockies are expected to block the majority of the cold air, this
temperature gradient will set up a pressure gradient across our area
with surface winds out of the north and east. Current model guidance
suggests a chilly 15 to 20 mph wind could develop on Saturday
afternoon blowing down the Purcell Trench and out into the West
Plains. These winds will be slow to weaken and given that the
current forecast calls for single digit temperatures Saturday night,
we could possibly be dealing with subzero wind chills over the
weekend. While temperatures don't appear to reach advisory criteria
at this point, it is something to keep an eye on.

Sunday and Beyond:  Surface pressure gradients will continue to
relax while temperatures will be unseasonably cold with highs 15 to
25 degrees below normal! Fortunately, mostly clear skies will
prevail creating rather pleasant late winter days.  There are some
disagreements, but the upper level flow could turn back to the
southwest towards the middle of next week bringing a return of
clouds, rain, snow, and possibly warmer temperatures. Wilson

&&

.AVIATION...
06Z TAFS: Low pressure approaches from the southwest tonight and
a warm front lifts in, bringing thickening and lowering clouds
overnight and especially into Wednesday morning. A band of snow
will lift in from the south with it between 10-16z, before
starting to lift north and wane through the afternoon (18-23Z).
However the next wave of precipitation with the incoming cold
front/upper trough start to expand back in from the west and
southwest Wednesday evening (into Thursday morning). This supports
more coming into the EAT/MWH late in this TAF period. Expect
areas of IFR/MVFR conditions with the precipitation and on the
backside of it. With the approach of low northeast winds will
increase again, which will lead to the area of blowing and
drifting snow overnight into Wednesday morning, especially around
GEG/SFF/COE. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  20  30  15  28  11 /  80 100  60  20   0   0
Coeur d'Alene  27  21  31  16  30  11 / 100  70  80  40  10   0
Pullman        28  20  29  15  28  13 / 100  60  70  10  10   0
Lewiston       34  25  35  21  33  20 / 100  60  70   0   0   0
Colville       34  21  35  15  37  10 /  40  60  80  50  10  10
Sandpoint      28  20  30  20  30  10 /  90  50  90  60  30  20
Kellogg        27  20  31  19  30  12 / 100  50  90  40  30  10
Moses Lake     30  22  32  14  30  14 /  70  70  20   0   0   0
Wenatchee      28  21  32  16  30  17 /  60  90  20   0   0   0
Omak           30  23  32  19  33  16 /  30 100  70  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 1 PM PST this afternoon for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse.

     Winter Weather Advisory until 1 PM PST this afternoon for
     Lewiston Area.

WA...Winter Weather Advisory until 1 PM PST this afternoon for
     Spokane Area-Upper Columbia Basin-Washington Palouse.

     Winter Weather Advisory until 1 PM PST this afternoon for Lower
     Garfield and Asotin Counties.

&&
Hazardous weather outlook, Feb 26, 6:01 AM PST, 19 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
601 AM PST Tue Feb 26 2019

IDZ001-WAZ034>038-041>044-271415-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
601 AM PST Tue Feb 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Widespread light snow accumulations are possible on Wednesday with
patchy blowing and drifting of snow in the Columbia Basin however
travel impacts will be minor.

A stronger storm on Wednesday night and into Thursday has the
potential to bring widespread moderate snow accumulations to the
entire region. The weather will remain cold through the rest of
the week.

IDZ002>004-026-027-WAZ031>033-271415-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
601 AM PST Tue Feb 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A pair of back to back storm systems will hit the area on
Wednesday and again on Wednesday night and Thursday. The storm on
Wednesday will bring 1 to 3 inches of snow accumulation with
patchy blowing and drifting of snow on exposed terrain.

The storm for late Wednesday night and Thursday will be capable of
depositing a further 2 to 4 inches over the region, but winds will
be lighter with blowing and drifting less of a threat with this
storm system.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
February 27, 2:00 AM PST to February 28, 4:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The COOP observer at Lacrosse recorded 5.1 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 27, 2:00 AM PST to February 28, 4:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A spotter near Malden reported 4.5 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 27, 2:00 AM PST to February 28, 4:00 AM PST
Where
Washington Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

An observer near Thornton recorded 4.6 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 27, 2:00 AM PST to February 28, 4:00 AM PST
Where
Washington Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

An observer near Palouse recorded 4.8 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 27, 2:00 AM PST to February 28, 4:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The COOP observer at Pullman recorded 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 27, 2:00 AM PST to February 28, 4:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The COOP observer at Rosalia recorded 4.1 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 27, 9:00 AM PST to February 28, 2:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer at Odessa recorded 5.0 Inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 27, 9:00 AM PST to February 28, 2:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An observer 7 miles west of Ritzville recorded 4.4 Inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 27, 9:00 AM PST to February 28, 2:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer at Swanson Lakes Wildlife Area recorded 4.0 Inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 27, 9:00 AM PST to February 28, 2:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer at Wilbur recorded 4.0 Inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
February 27, 10:00 AM PST to February 28, 2:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer in the 5 Mile neighborhood of north Spokane recorded 5.0 inches of new snow from this storm system.

Heavy Snow, Spokane Area

When
February 27, 10:00 AM PST to February 28, 2:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter in northwest Spokane reported 4.3 inches of new snow from this storm system.

Heavy Snow, Spokane Area

When
February 27, 10:00 AM PST to February 28, 2:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 6 miles south of Tum Tum recorded 4.2 inches of new snow from this storm system.

Heavy Snow, Spokane Area

When
February 27, 10:00 AM PST to February 28, 2:00 AM PST
Where
Spokane Area forecast zone
Reported by
Social Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public in Cheney reported 4.0 inches of new snow from this storm system.

Heavy Snow, Northeast Mountains

When
February 27, 11:00 AM PST to February 28, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter 8 miles southeast of Northport reported 6.4 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
February 27, 11:00 AM PST to February 28, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton recorded 4.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
February 27, 11:00 AM PST to February 28, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Th 49 North ski resort reported 13.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
February 27, 11:00 AM PST to February 28, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public near Arden reported 4.0 inches of new snow accumulation from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807856, 807882, 807889, 807890, 807891, 807892, 807859, 807883, 807887, 807893, 807857, 807884, 807885, 807886, 807858, 807880, 807881, 807888.